Kempe has asked for case reports of drug poisoning as a manifestation of the battered child syndrome. The following is a description of a "drug battering" from the United Kingdom.
Report of a Case.—We have previously reported a case of neonatal hypoglycemia due to salicylate poisoning of a 19-day-old girl.1 We conclude that the mother gave her infant aspirin in the belief that it would act as a hypnotic, but the border-line between deliberate and accidental poisoning is not always easy to define, and in some cases it may have a similar aetiology to the 'battered baby' syndrome, the trauma having chemical rather than physical basis.
Since this report, the mother and child have moved to another town where they were seen at the Child Guidance Clinic. The mother was noted to have been a deprived child herself, which was reflected in her lack of any warm, demonstrative
PICKERING D. Salicylate Poisoning as a Manifestation of the Battered Child Syndrome. Am J Dis Child. 1976;130(6):675–676. doi:10.1001/archpedi.1976.02120070101021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: